Alert archive / Oregon / Beach Hazards Statements in 2019

Beach Hazards Statement 15, NWS Medford, OR

December 24, 2019Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Dec 24, 2019, 6:29 PM PST for Coos County, Curry County, Douglas County, Oregon. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2019, 6:29 PM PST (02:29 UTC)
Expired
Dec 25, 2019, 2:00 AM PST
In force
8 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 2.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2019-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2019-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

941 
WHUS46 KMFR 250229
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
629 PM PST Tue Dec 24 2019

ORZ021-022-251000-
/O.NEW.KMFR.BH.S.0015.191225T0229Z-191225T1000Z/
South Central Oregon Coast-Curry County Coast-
629 PM PST Tue Dec 24 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 AM PST WEDNESDAY...

* WHAT...The National Weather Service in Medford has issued a
  Beach Hazards Statement for sneaker waves...which is in effect
  through late tonight.

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...Until 2 AM PST Wednesday.

* IMPACTS...High and infrequent wave run-ups could catch
  unsuspecting beach-goers by surprise, possibly pulling them into
  the cold ocean water. Never turn your back to the ocean.

* ADDITIONAL DETAILS...A building long period northwest swell of 3
  ft at 19 seconds early this evening will peak at 7 ft 
  overnight. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$

DW
Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Dec 24, 2:18 PM PST, 4 hours 11 minutes earlier.

Area forecast discussion, Dec 24, 2:18 PM PST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Medford OR
218 PM PST Tue Dec 24 2019

.SHORT TERM...The week front that will move through the region
tonight is approaching the coast at this time. There is a pre-
frontal band moving through the area at this time on the radar,
but with a dry layer beneath it not much, if any, of the
precipitation is reaching the ground. The actual frontal
precipitation is expected to reach the coast later this afternoon
with snow level starting around 2500 feet in elevation. The front
will move inland as is dissipates with the jet well to the
southwest of the forecast area. at the tail end of the system
Christmas morning, as is often the case, snow levels will drop.
However this will be after the bulk of the precipitation is
through, with snow levels possibly down at times to the valley
floor in the Rogue valley. As this will be on the very tail of the
system snow amounts on the valley floor in the Rogue valley are
expected to be negligible. The greatest amount of precipitation,
and snow, is expected in the Kalmiopsis and the Mount Shasta
region. However, snow amounts are expected to remain below
advisory levels in all of the forecast area. But with many
possible visitors from area that have never experienced driving
in snow, holiday visitors should wait until snow is cleared,
and/or melted, before venturing out Christmas morning if possible.

The strong jet digging behind the upper trough will pull the next
system in line south of the region into Thursday morning with
easterly flow setting up over the region. A thermal trough deepens
on the coast and remains in place through Saturday morning,
bringing the usual winter valley fog and stratus to the west side
valleys. With temperatures below freezing in many of these
locations there may be some freezing fog that could deposit light
rime icing on bridges and overpasses. Sven

.LONG TERM....LONG TERM...Saturday through Tuesday...Models have sped up the
next system somewhat and now the next front could come in as early
as Saturday afternoon.  The GFS has come more in line with the ECMWF
and the Canadian models, however the GFS remains much weaker (and
subsequently drier) than the other models. Either way, this weak
front will work to break down the ridge for the next disturbance to
move through the Pacific Northwest and northern California on
Sunday. This system appears to be wetter than the first system
despite similar disagreements within the models (the GFS is now
stronger than the other models). Have gone with the National Blend
of Models for this forecast package. Snow levels are now expected to
be around 4000 feet and are trending somewhat higher. This could
bring some travel impacts to the passes, including for Interstate 5
at Siskiyou Summit for weekend travel; but with all the model
disagreement, expect the snow level to drastically change.
Consequently, the forecast will need to continue to be monitored
for updates--especially as any impacts become more apparent.

A brief ridge then comes into place Monday and Monday night before
the next system is poised to move in from the north. Model consensus
still remains in disagreement with the ECMWF showing the stronger of
the systems again. This system is wetter and pushes farther south.
Meanwhile, the GFS is weaker and only pushes south as far as the
Umpqua Divide. Ensemble trends, however, are for snow levels to
increase during the extended period to where most of this
precipitation would fall as rain except for the highest of the
Cascades. Again, low confidence is attached to the extended
forecast, so expect things to change. -Schaaf

&&

.AVIATION...For the 24/18Z TAFs...VFR conditions prevail east of the
Cascades except for some very localized pesky IFR ceilings around
KLMT. West of the Cascades are seeing some mountain obscuration
throughout the Cascades and Siskiyous. Otherwise, high clouds are
spreading onshore from a very weak front still offshore. This front
will move onshore shortly after sunset and will cause MVFR cigs with
localized IFR cigs and widespread mountain obscuration overnight as
it traverses southern Oregon and northern California. Rain will hold
off east of the Cascades until after midnight along with the
associated lower ceilings. -Sargeant

&&

.MARINE...Updated 230 AM PST Tuesday, 24 December 2019...West-
northwest swell will persist over the waters through this morning,
but should remain below advisory levels.

Later today into Christmas Day, a large northwest swell will build
into the waters. Seas will build to 13 to 15 feet at around 17
seconds, which will be hazardous to small craft. Hazardous bar
conditions are also possible, along with breezy south winds. Small
Craft Advisory conditions could last through Thursday night.

Seas will remain elevated into the weekend as multiple swell trains
follow...one late Friday and Friday night, then another Saturday
night into Sunday that could accompany a front with stronger
southerly winds and steeper wind waves. -BPN/Spilde

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory from 10 PM this evening to 10 PM PST
     Thursday for PZZ350-356-376.
     Small Craft Advisory until 10 PM PST Thursday for PZZ370.

SBN/SBN/SBN

Nearby

Beach Hazards Statements in Oregon, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.